A clue to the possible presence of an obscure visceral carcinoma, notably, carcinoma of the pancreas, may arise from the hemorrhage which appears within 24 hours after the intravenous administration of the highly potent and prompt-acting anticoagulant, warfarin (Coumadin) sodium.1
The case presented below, coupled with a previous experience with thrombosis, may show this procedure to be an important diagnostic tool. The appearance of early bleeding in this patient, markedly contrasting that noted in previous experience with over 125 intravenous injections of warfarin, leads me to report this case in the hope that others with more clinical material available may be led to assess the usefulness and limitations of the suggested test. Fortunately, the availability of phytonadione (vitamin K1, Mephyton) reduces the hazards associated with the hemorrhage. Vitamin K1 promptly counteracts the bleeding produced by warfarin.
A consideration of the recent literature associating thrombosis and carcinoma lends